Georgia, 2011Damaging Winds in Georgia, March 9, 2011
March 9, 2011 · NWS JAX · 6 events in 5 counties and zones
A pre-frontal squall line moved across southeast Georgia during the late afternoon and early evening hours where a strong low level jet phased under a lifting upper level trough; both downstream of the approaching surface cold front. A trailing band of convection moved across northeast Florida during the latter half of the evening when the surface front phased with the trailing lobe of positive…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line moved across southeast Georgia during the late afternoon and early evening hours where a strong low level jet phased under a lifting upper level trough; both downstream of the approaching surface cold front. A trailing band of convection moved across northeast Florida during the latter half of the evening when the surface front phased with the trailing lobe of positive vorticity advection under the lifting upper level trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 9, 2:30 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 9, 2:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EST WED MAR 9 2011
...ISOLATED SEVERE STORMS THIS EVENING AND TONIGHT...
.SHORT TERM...PRE-FRONTAL SQUALL LINE EXTENDED FROM SW GA SOUTHWARD
ACROSS THE FL PANHANDLE. THUNDERSTORM ACTIVITY WAS MORE NUMEROUS
TOWARD THE GULF COAST WHERE SFC BASED INSTABILITY WAS HIGHER...WHILE
BOWING LINE SEGMENTS WERE MORE PERSISTENT IN THE NORTHERN PART OF
THE SQUALL LINE WHERE LLVL JET AND UPPER DYNAMICS WERE STRONGER.
THIS NORTHERN PART OF THE LINE IS EXPECTED TO MOVE OVER OUR WESTERN
GA ZONES BETWEEN 3-4 PM...AND WILL TO MONITOR THIS CLOSELY FOR
DAMAGING WIND POTENTIAL AND ISOLD TORNADOES.
VISIBLE SATELLITE SHOWED AN AREA OF ENHANCED CUMULUS ALONG THE WEST
COAST SEA BREEZE FRONT MOVING INLAND ACROSS OUR SUWANNEE VALLEY
ZONES...BUT A STRONG LOW LEVEL CAP CONTINUED TO SUPPRESS CONVECTION
ACROSS MUCH OF OUR CWA EARLY THIS AFTN. SFC DEW PTS WERE
PROGRESSIVELY RISING FROM THE MID 50S ACROSS OUR INLAND ZONES INTO
THE LOWER 60S...AND THIS TREND WILL CONTINUE AS SFC WINDS VEER
FARTHER SSW. RECENT WEAK RADAR RETURNS SOUTH OF VAX WERE INDICATING
THAT THE CAP MAY BE ERODING ACROSS NE FL...SO SCATTERED TSRA WILL BE
POSSIBLE NEAR THE WEST COAST SEA BREEZE FRONT WITHIN THE NEXT FEW
HOURS.
LATE THIS AFTERNOON AND TONIGHT...THE BOW/SQUALL LINE ACROSS GA WILL
CONTINUE TO PRESS EASTWARD THROUGH EARLY EVENING WITH THE MAIN CONVECTIVE
CONCERNS DAMAGING DOWNBURST WINDS AND ISOLD TORNADOES. THE TRAILING
END OF THE SQUALL LINE THAT WAS MORE ZONALLY ORIENTED ACROSS THE
WESTERN FL PANHANDLE WILL MAKE A SLOW EASTWARD PROGRESS THIS AFTN
AND EVENING...THEN AS THE UPPER TROUGH BEGINS TO PHASE WITH THE SFC
FRONT...THIS LINE OF CONVECTION WILL BEGIN TO PROGRESS FARTHER EAST
OVERNIGHT AFTER MIDNIGHT. THERE WILL REMAIN THE POSSIBILITY FOR ISOLD
STRONG TO SEVERE STORMS AS THIS FINAL PRE-FRONTAL SQUALL LINE MOVES
ACROSS THE AREA LATE TONIGHT/EARLY THU MORNING WITH BUFR SOUNDINGS
INDICATING ADEQUATE SFC BASED INSTABILITY AND MODERATE SPEED SHEAR.
PRECIP WILL SHIFT EAST OF THE AREA BY THU AFTN...THEN DRY AND COLDER
AIR WILL FILTER OVER THE CWA ON WINDY NNW WINDS. A LAKE WIND
ADVISORY WILL BE LIKELY FOR MUCH OF THE AREA THU AFTN.
HIGH PRESSURE WILL BUILD OVER THE REGION FROM THE GULF COAST STATES
FRI THROUGH SUN AS UPPER LEVEL FLOW GRADUALLY DE-AMPLIFIES. HIGHS
WILL BE MUCH COOLER IN THE 60S THU AND FRI...WITH MINS SAT NIGHT IN
THE LOW/MID 30S WELL INLAND. TEMPS REBOUND THIS WEEKEND UNDER CLEAR
SKIES WITH HIGHS IN THE MID/UPPER 70S AND MINS IN THE 40S INLAND/50S
COAST.
.LONG TERM...MON THROUGH WED...SFC HIGH PRESSURE SHIFTS EAST OF THE
AREA AS A WEAK LOW MOVES OVER THE DEEP SOUTH. CONTINUED TO KEEP POPS
BELOW 15% FOR NOW...BUT AS MODELS BECOME MORE CONSISTENT...LOW POPS
MAY BE INCLUDED FOR TUE/WED TIMEFRAME DUE TO THE LOW.
&&
.AVIATION...HAVE TRIED TO PIN DOWN TIMING ON THE INITIAL SQUALL LINE
AS IT MOVES INTO THE AREA AND WEAKENS...AS WELL AS ANY CONVECTION
ALONG THE ACTUAL COLD FRONT LATE TONIGHT. MAY BE A BRIEF PERIOD OF
LOW-LEVEL WIND SHEAR THIS EVENING BETWEEN THE SQUALL LINE AND ACTUAL
FRONT AS SFC WINDS DROP OFF...BUT WILL LET LATER SHIFT ADD THIS IF
NECESSARY.
&&
.MARINE...MARGINAL SMALL CRAFT ADVISORY CONDITIONS FOR THE OFFSHORE
WATERS EXPECTED UNTIL FRONTAL PASSAGE. AFTER THAT TIME...WINDS
SHOULD BE SOLIDLY WITHIN ADVISORY CRITERIA. HAVE HOISTED AN ADVISORY
AFTER MIDNIGHT FOR THE NEAR SHORE WATERS.
&&
.FIRE WEATHER...LATEST MIN RH FORECAST FOR THE SUWANNEE VALLEY AREA
IS JUST ABOVE 35 PERCENT. 20 FT WINDS SHOULD NOT HAVE A PROBLEM
REACHING 15 MPH SUSTAINED...BUT LINGERING UNCERTAINTY WITH RESPECT
TO RH VALUES WILL NECESSITATE LEAVING FIRE WX WATCH AS IS FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 60 65 37 62 / 80 30 0 0
SSI 62 66 41 60 / 80 50 0 0
JAX 64 68 40 63 / 80 50 0 0
SGJ 65 69 43 62 / 70 60 0 0
GNV 63 69 38 65 / 80 50 0 0
OCF 63 70 39 66 / 80 50 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
FIRE WEATHER WATCH THU AFTERNOON FOR COLUMBIA-HAMILTON-
SUWANNEE.
GA...LAKE WIND ADVISORY UNTIL 7 PM THIS EVENING FOR APPLING-
ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-PIERCE-WARE-WAYNE.
AM...SMALL CRAFT ADVISORY UNTIL 10 AM FRI FOR ALTAMAHA SOUND
GA TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FOR WINDS FROM 4 AM THU TO 4 AM FRI FOR
ALTAMAHA SOUND GA TO FLAGLER BEACH FL OUT 20 NM.
&&
ENYEDI/CARROLL/KEEGANHazardous weather outlook, Mar 9, 2:41 PM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EST WED MAR 9 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-101100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
241 PM EST WED MAR 9 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA THROUGH 8 PM...
...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM THIS EVENING FOR ALL OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY...
A PRE-FRONTAL SQUALL LINE WILL TRACK EAST ACROSS SOUTH GEORGIA THIS
AFTERNOON INTO EARLY THIS EVENING. REPORTS OF WIND DAMAGE AND
ISOLATED TORNADOES HAVE OCCURRED WITH THIS LINE...AND THESE HAZARDS
WILL REMAIN POSSIBILITIES AS THE STORMS MOVE OVER SOUTHEAST GEORGIA
THROUGH EARLY EVENING. STORMS WERE MOVING EAST AROUND 40 MPH. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA AND
THE ADJACENT NEARSHORE COASTAL WATERS THROUGH 8 PM EST.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH FLORIDA THIS
AFTERNOON AND EVENING AS THE WEST COAST SEA BREEZE INTERACTS WITH
UPPER LEVEL DYNAMICS AND SURFACE INSTABILITY. GUSTY WINDS WILL BE THE
MAIN CONVECTIVE HAZARD.
LATE TONIGHT INTO EARLY THURSDAY MORNING ANOTHER LINE OF
THUNDERSTORMS MAY DEVELOP ALONG THE APPROACHING SURFACE COLD FRONT.
GUSTY WINDS...HAIL AND PERIODS OF HEAVY RAINFALL ARE POSSIBLE.
A VIDEO WEB BRIEFING ON THE POSSIBLE SEVERE WEATHER THREAT IS
AVAILABLE BY CLICKING THE BANNER AT THE TOP OF OUR HOME PAGE.
THE INTERACTION OF STRONG HIGH PRESSURE TO THE NORTHEAST AND THE
APPROACHING COLD FRONT WILL RESULT IN SUSTAINED SOUTHEAST TO SOUTH
WINDS SUSTAINED AT 20 MPH WITH GUSTS AS HIGH AS 35 MPH. A LAKE WIND
ADVISORY HAS BEEN ISSUED.
LINGERING EASTERLY SWELLS AND AN ONSHORE FLOW WILL MAINTAIN A
MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. REFER TO THE LATEST
SURF ZONE FORECAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
MUCH COLDER TEMPERATURES WILL RETURN THURSDAY NIGHT...WITH
TEMPERATURES DROPPING INTO THE MID AND UPPER 30S ACROSS MUCH OF THE
INTERIOR. A LIGHT FREEZE WILL BE POSSIBLE FOR NORMALLY COLDER
LOCATIONS OF THE SUWANNEE RIVER VALLEY SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO ACTIVATE ACROSS SOUTHEAST GEORGIA.
SPOTTERS ARE REQUESTED TO REMAIN ALERT FOR POSSIBLE ACTIVATION
ACROSS NORTHEAST FLORIDA LATER THIS AFTERNOON AND TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ENYEDI
In the hours before
Special weather statement, Mar 9, 2:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EST WED MAR 9 2011
GAZ132-133-092100-
COFFEE-JEFF DAVIS-
255 PM EST WED MAR 9 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE AND JEFF
DAVIS COUNTIES FOR STRONG WINDS VALID UNTIL 400 PM EST...
AT 254 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 19 MILES
NORTHWEST OF PRIDGEN TO 13 MILES NORTHWEST OF AMBROSE TO 27 MILES
WEST OF AMBROSE...MOVING EAST AT 45 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND PRIDGEN... AMBROSE... SNIPESVILLE...
BROXTON... DOUGLAS... HAZLEHURST...DE NTON AND WEST GREEN THROUGH
400 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR SOUTHEAST GEORGIA.
LAT...LON 3166 8260 3166 8262 3160 8262 3145 8267
3145 8315 3147 8316 3149 8311 3156 8307
3161 8306 3167 8300 3177 8301 3179 8298
3179 8287 3192 8268 3197 8249
TIME...MOT...LOC 1954Z 260DEG 39KT 3189 8312 3172 8314
3146 8340
ENYEDIThunderstorm Wind, Jeff Davis
- When
- March 9, 3:35 PM EST
- Where
- Jeff Davis County, Hazelhurst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.870, -82.600
The county sheriff relayed that they had received numerous reports of trees and power line damage due to thunderstorm winds across Hazlehurst city limits.
Thunderstorm Wind, Bacon
- When
- March 9, 3:53 PM EST
- Where
- Bacon County, 6.65 mi NNW of (Amg)bacon Co Arpt A
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.620, -82.560
The county sheriff relayed a report of a large tree down blocking Albany and Old Dixie School Roads. The cost of tree removal was estimated.
Thunderstorm Wind, Appling
- When
- March 9, 4:15 PM EST
- Where
- Appling County, 5.37 mi NE of Baxley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.820, -82.280
The county sheriff reported numerous trees and power lines blown down between Baxley and Plant Hatch.
Thunderstorm Wind, Bacon
- When
- March 9, 4:22 PM EST
- Where
- Bacon County, 0.91 mi NW of Alma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.540, -82.480
The county sheriff reported a large tree was blown down blocking Cricket River Road. The cost of tree removal was estimated.
Thunderstorm Wind, Wayne
- When
- March 9, 5:00 PM EST
- Where
- Wayne County, 1.89 mi WNW of Odum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.680, -82.060
A semi-truck was overturned due to severe thunderstorm winds along U.S. Highway 341 west of Odum. No injuries were reported. The time of the event was based on the report from the county emergency manager. The cost of property damage was estimated.
Funnel Cloud, Glynn
- When
- March 9, 6:25 PM EST
- Where
- Glynn County, 1.9 mi WNW of (Bqk)glynco Arpt Bru
- Reported by
- Trained Spotter
- Coordinates
- 31.280, -81.500
Very heavy rainfall with possible funnel clouds were reported along Interstate 95. Wind gusts were estimated to 50 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281783, 281784, 281785, 281786, 281787, 281782.